Paracetamol poisoning soars over the past decade in Australia

Paracetamol is one of the most common painkillers and antipyretics used in Australia. However, a new study hopes for the restriction in the access to the drug, due to a serious spike in paracetamol poisonings.

Paracetamol, also known as acetaminophen, is a drug used to reduce fever and relieve pain. It is given to babies, children, and adults for common ailments. In this new study published in the Medical Journal of Australia, a team of researchers at the University of Sydney found that there has been an increasing number of paracetamol poisonings resulting in liver damage over the last ten years.

Paracetamol is widely used because it’s safe if it’s used appropriately, at a recommended maximum dose of four grams in a singleday in adults, which is equivalent to eight 500 mg tablets. However, exceeding the maximum dose could lead to harm and an increased risk of complications.

Image Credit: MIA Studio / Shutterstock
Image Credit: MIA Studio / Shutterstock

More paracetamol poisonings, deaths

The researchers aim to assess the number of paracetamol overdose-related hospital admissions and deaths in Australia since 2007 and 2008. To arrive at their findings, they examined data from national hospital admissions, coroners’ records, and poison center calls, to determine poisonings, resulting in liver injuries or damage, and deaths, related to paracetamol overdose.

They found more than 95,000 paracetamol-related hospitalizations. In the same period, the liver injuries resulting from paracetamol overdose has doubled in number, which is mainly because individuals are consuming more tablets when they overdose than in the previous years, boosting the risk of liver failure. More than 200 people died from paracetamol poisoning in Australia in the last decade.

In a nutshell, the number of hospital admissions from 2016 to 2017 was 11,754, due to paracetamol overdoses, up by 44 percent from 8,147 hospital admissions from 2007 to 2008.

Strict restrictions in paracetamol dispense

Paracetamol is readily available in supermarkets and pharmacies. The researchers call for the reduction of packet sizes to help battle the growing problem. For instance, in the country, paracetamol tablets are available by 20s and hundreds in one single bottle. There are no restrictions on how many packets or bottles a person can buy.

With easy access to paracetamol, it is easier for people to overdose intentionally or unintentionally. Some people may not be aware that they are doubling up the dosage, especially if they have colds or flu. In some instances, because paracetamol is abundant in homes, they can be consumed by those who want to overdose intentionally.

Therefore, the researchers want that health officials formulate public health measures that restrict the availability of paracetamol, like reducing non-prescription pack sizes, are needed to curb the increasing number of paracetamol overdoses.

The dangers of paracetamol overdose

Paracetamol itself is not toxic, but in large amounts, it can overwhelm the body’s ability to process it safely. As a result, it can lead to the accumulation of a toxic metabolite, which binds with liver cells, causing cell death.

Overdose may happen after acute single consumption of a large amount of paracetamol or paracetamol-containing drug. It can also occur after repeated ingestion of an amount exceeding the recommended dosage.

The patients who ingested large amounts of paracetamol may be asymptomatic or may only have mild digestive symptoms. However, in some cases, untreated paracetamol poisoning may cause varying levels of liver damage over the next 2 to 4 days after the ingestion of tablets. It can eventually lead to liver failure, which could be life-threatening.

In worse cases, liver failure may warrant the need for a liver transplant, or they may die from the condition. Worldwide, paracetamol is the leading cause of acute liver failure.

How to prevent paracetamol overdose?

Being aware of the many brands of paracetamol and paracetamol-containing products, even those for flu and colds, is important to prevent doubling the dosage. People should read pack details and information to determine the right dosage instructions, especially when administering the drug to infants and children.

Parents should avoid paracetamol overdosage in children by storing the packets or bottles out of reach of children. Paracetamol should be given every four to six hours, but it should not exceed four doses in 24 hours. To keep track of doses, list the time and dose you gave to prevent giving excessive amounts of the drugs. Lastly, read the label carefully to make sure you understand the dosing device properly.

Journal reference:

Cairns, R., Brown, J., Wylie, C., Dawson, A., Ibister, G., and Buckley, N. (2019). Paracetamol poisoning‐related hospital admissions and deaths in Australia, 2004–2017. The Medical Journal of Australia. https://www.mja.com.au/journal/2019/211/5/paracetamol-poisoning-related-hospital-admissions-and-deaths-australia-2004-2017

Angela Betsaida B. Laguipo

Written by

Angela Betsaida B. Laguipo

Angela is a nurse by profession and a writer by heart. She graduated with honors (Cum Laude) for her Bachelor of Nursing degree at the University of Baguio, Philippines. She recently completed a Master's Degree where she specialized in Maternal and Child Nursing and is now working as a clinical instructor and educator in the School of Nursing at the University of Baguio.

Citations

Please use one of the following formats to cite this article in your essay, paper or report:

  • APA

    Laguipo, Angela. (2019, September 02). Paracetamol poisoning soars over the past decade in Australia. News-Medical. Retrieved on October 21, 2019 from https://www.news-medical.net/news/20190902/Paracetamol-poisoning-soars-over-the-past-decade-in-Australia.aspx.

  • MLA

    Laguipo, Angela. "Paracetamol poisoning soars over the past decade in Australia". News-Medical. 21 October 2019. <https://www.news-medical.net/news/20190902/Paracetamol-poisoning-soars-over-the-past-decade-in-Australia.aspx>.

  • Chicago

    Laguipo, Angela. "Paracetamol poisoning soars over the past decade in Australia". News-Medical. https://www.news-medical.net/news/20190902/Paracetamol-poisoning-soars-over-the-past-decade-in-Australia.aspx. (accessed October 21, 2019).

  • Harvard

    Laguipo, Angela. 2019. Paracetamol poisoning soars over the past decade in Australia. News-Medical, viewed 21 October 2019, https://www.news-medical.net/news/20190902/Paracetamol-poisoning-soars-over-the-past-decade-in-Australia.aspx.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
UNICEF: 'Unhealthy diets are damaging children’s health across the world'